Drought, Fremont
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Fremont forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
The drought intensity remained in the extreme category over much of western Iowa through September, with severe conditions observed over the far southwest part of the state. Rainfall was sparse at the beginning of the month, and high temperatures frequently reached the 90s.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
The drought intensity remained in the extreme category over much of western Iowa through September, with severe conditions observed over the far southwest part of the state. Rainfall was sparse at the beginning of the month, and high temperatures frequently reached the 90s. Temperatures for the remainder of the month were close to or a little below normal. A mid-month rain event dropped around 1 inch to as much as 2 or 3 inches of rain over parts of west central Iowa, but generally less than 1 inch fell elsewhere. That rain event was generally it for significant rainfall during the month and rain totals for September as a whole were around 1 to 2 inches below normal. Thus little or no relief from the drought was noted as it persisted into October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1140 PM CDT FRI AUG 31 2012 .AVIATION... 06Z TAFS FOR KOMA...KOFK...KLNK VFR CONDS ARE GENERALLY EXPECTED THROUGH THE PERIOD. MID AND HIGH LEVEL CLOUDS WILL CONT TONIGHT AT OMA/LNK BEFORE CLEARING THROUGH THE DAY ON SAT. DEWPOINTS ARE RUNNING HIGHER TONIGHT THAN PREVIOUS NIGHTS AND WITH LIGHT WINDS...THERE IS SOME THREAT OF SOME LIGHT MVFR VISBY RESTRICTIONS AT OMA/LNK. WE WILL NOT INCLUDE AT THE MOMENT AS IT WOULD BE MARGINAL AT BEST AND CONT TO MONITOR. OTHERWISE...LIGHT E AND NE WINDS ARE EXPECTED THRU THE PERIOD WITH A FEW AFTN CU POSSIBLE AT OMA/LNK. BOUSTEAD && .SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN CONCERN WILL BE HOW FAR NORTH THE NORTHERN EDGE OF THE RAIN SHIELD CAN MOVE INTO OUR FORECAST AREA. MODELS ARE IN GOOD AGREEMENT ON SYNOPTIC POSITIONING OF THE SURFACE LOW AS IT MOVES FROM SOUTHWESTERN MISSOURI NORTHWARD THEN NORTHEASTWARD AND AWAY FROM THE AREA ON SATURDAY. CURRENT NORTHERN EDGE OF THE RAIN SHIELD IS ABOUT 180 NM NORTH NORTHWEST OF THE CENTER OF THE SURFACE LOW AND JUST NOW APPROACHING THE KSTJ VICINITY. FURTHER EXTRAPOLATION BASED ON RECENT MOVEMENT SUGGESTS THIS MAY BE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY 6 PM...BUT BELIEVE THAT IT PROBABLY WON'T GET MUCH FURTHER WEST THAN A LINE FROM SAY BEATRICE TO NEBRASKA CITY TO RED OAK IOWA TONIGHT... THEN SLOWLY PULL AWAY ON SATURDAY. GIVEN LACK OF LIGHTNING IN THE TROPICAL MOISTURE...ONLY FORECAST SHOWERS AT THIS TIME. SUNDAY SHOULD BE A DRY DAY IN BETWEEN WEATHER SYSTEM. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. THE NEXT WEATHER DISTURBANCE MOVES INTO THE AREA SUNDAY NIGHT THROUGH MONDAY AS A STRONG SYSTEM MOVES THROUGH WESTERN CANADA. THIS SIGNIFIES THE BEGINNING OF A REGIME CHANGE FOR US...WITH MORE ZONAL FLOW ALOFT AND COOLER TEMPERATURES. WILL ADD RAIN CHANCES TO NORTHEAST NEBRASKA SUNDAY NIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY AS THE UPPER LOW CONTINUES TO MOVE THROUGH THE REGION. THESE RAIN CHANCES MAY LINGER INTO AT LEAST MONDAY NIGHT. ANOTHER WAVE MOVING INTO THE AREA COMES TUESDAY NIGHT THROUGH WEDNESDAY WITH ADDITIONAL RAIN CHANCES EXPECTED. MORE IMPORTANTLY...EACH WAVE USHERS IN SLIGHTLY COOLER AIR...THUS EXPECTING A COOLING TREND THROUGH THE EXTENDED FORECAST PERIOD. AND YET A THIRD SUBTLE WAVE APPEARS THURSDAY NIGHT AND FRIDAY WITH ADDITIONAL RAINFALL CHANCES. TEMPERATURES START THE WEEK AROUND 90...AND FALL TO THE UPPER 70S TO LOWER 80S BY FRIDAY. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT FRI AUG 31 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 435 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM MONDAY NIGHT INTO WEDNESDAY NIGHT AS SEVERAL WEAK DISTURBANCES MOVE ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
The persistent drought started causing cracked foundations to houses in Council Bluffs and surrounding areas as the soil started pulling away from the homes. The damage was more pronounced in Council Bluffs due to a swelled ground due to the prior years Missouri River flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406813, 406814, 406815, 406816, 406817, 406818, 406819, 406820.